Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Columbia, SC

May 22, 2004Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2004, 4:27 PM EDT for Kershaw County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 4:27 PM EDT (20:27 UTC)
Expired
May 22, 2004, 5:00 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 222027
SVRCAE
SCC055-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
426 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY OF CAMDEN

* UNTIL 500 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CAMDEN...OR ABOUT OVER CAMDEN...AND MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF BETHUNE BY 500 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.

LAT...LON 3435 8072 3418 8065 3428 8027 3449 8036

$$

MWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:00 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 22, 3:00 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT MAY 22 2004

.SHORT TERM...
WEAK TROUGH OVER THE AREA PROVIDING THE MAIN FOCUS FOR CONVECTION
THIS AFTERNOON AND EVENING. INSTABILITY VERY STRONG ACROSS EASTERN
COUNTIES WHERE IT HAS BEEN SUNNIER. CONVECTION OVER WESTERN
COUNTIES LIKELY TO DEVELOP EASTWARD TOWARD INSTABILITY. ALSO WEAK
UPPER LEVEL SHORT WAVE APPROACHING FROM THE WEST. WILL CONTINUE A
CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE EVENING. CONVECTIVE
PARAMETERS SUPPORT PULSE TYPE STORMS WITH HEAVY RAIN AND GUSTY WINDS
TO AROUND 50 MPH. TROUGH A LITTLE WEAKER ON SUNDAY WITH SLIGHTLY LESS
MOISTURE BUT AFTERNOON INSTABILITY ENOUGH TO CARRY SLIGHT CHANCE OF A
THUNDERSTORM.

.LONG TERM...
flow ALOFT BECOMES MORE ZONAL BY EARLY WEEK AS THE WESTERLIES MOVE
SOUTH. LONGWAVE TROUGH AMPLIFIES OVER THE EASTERN U.S. ALLOWING A
COLD FRONT TO MOVE SOUTHEAST INTO THE AREA. CONVECTION CONTINUES TO
BE MOSTLY DIURNAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     71  92  69  92 /  30  20  20  20
AUGUSTA      69  92  66  93 /  30  20  20  20
SUMTER       70  92  69  92 /  30  20  20  20
ORANGEBURG   70  92  69  92 /  30  20  20  20
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

30/30
Hazardous weather outlook, May 22, 10:53 AM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 AM EDT SAT MAY 22 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231453-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1053 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF
GEORGIA.

THUNDERSTORMS WILL BE SCATTERED AND VERY SLOW MOVING. THEREFORE...
ONLY ISOLATED LOCATIONS ARE EXPECTED TO SEE SEVERE WEATHER. ANY
STRONG TO SEVERE THUNDERSTORMS THAT DO FORM LATER TODAY WILL ALSO
HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAIN DUE TO THEIR
SLOW MOVEMENT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

JDB

In the hours before

Special weather statement, May 22, 2:39 PM EDT, 1 hour 48 minutes before
SCZ027-221915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 315 PM
EDT...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF RED
BANK...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SOUTH CONGAREE...RED
BANK...LEXINGTON...PINERIDGE...OAK GROVE...SPRINGDALE...SEVEN OAKS...
CAYCE AND WEST COLUMBIA THROUGH 315 PM EDT.

WINDS TO 45 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THESE STORMS

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

JDB
Special weather statement, May 22, 3:21 PM EDT, 1 hour 6 minutes before
SCZ027-221945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
321 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 345 PM
EDT...

AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF
LEXINGTON...MOVING NORTHEAST AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SOUTH CONGAREE...RED
BANK...LEXINGTON...PINERIDGE...OAK GROVE...WEST COLUMBIA...
SPRINGDALE...SEVEN OAKS AND CAYCE THROUGH 345 PM EDT.

WINDS 45 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCALLY HEAVY RAIN ON 1 TO 2 INCHES PER HOUR ARE POSSIBLE WITH THESE
STORMS.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
Special weather statement, May 22, 4:03 PM EDT, 24 minutes before
SCZ027-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 430 PM
EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF
GILBERT...OR ABOUT 9 MILES WEST OF RED BANK...MOVING NORTHEAST AT 10
MPH. A SECOND AREA OF THUNDERSTORMS WAS LOCATED 3 MILES WEST OF
GASTON. THESE CLUSTERS OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND SUMMIT...PELION...LEESVILLE...GILBERT...RED
BANK...LEXINGTON...CHAPIN...SOUTH CONGAREE...WEST COLUMBIA AND
SPRINGDALE THROUGH 430 PM EDT.

WINDS TO 50 MPH AND 1/2 INCH HAIL ARE POSSIBLE WITH THESE STORMS.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

JDB

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:18 PM EDTSevere Thunderstorm WarningCAELancaster27 min
May 22, 2:42 PM EDTSevere Thunderstorm WarningCAELexington33 min
May 22, 3:57 PM EDTSevere Thunderstorm WarningCAERichland33 min
May 22, 4:05 PM EDTSevere Thunderstorm WarningCAEKershaw40 min
May 22, 7:55 PM EDTSevere Thunderstorm WarningCAEBamberg50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.